Alert archive / California / Wind Advisories in 2018

Wind Advisory 18, NWS Hanford, CA

October 5, 2018

NWS Hanford, CA issued this wind advisory at Oct 5, 2018, 8:51 PM PDT. It took effect at Oct 6, 2018, 11:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2018, 8:51 PM PDT (03:51 UTC)
In effect from
Oct 6, 2018, 11:00 AM PDT
Expired
Oct 6, 2018, 9:00 PM PDT
In force
10 hr
Issued by
NWS Hanford, CA

The text

As transmitted.

017 
WWUS76 KHNX 060351
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
851 PM PDT Fri Oct 5 2018

CAZ095-098-099-061200-
/O.NEW.KHNX.WI.Y.0018.181006T1800Z-181007T0400Z/
Kern County Mountains-Indian Wells Valley-
Southeastern Kern County Desert-
Including the cities of Tehachapi, Lake Isabella, Ridgecrest, 
Rosamond, California City, Edwards AFB, and Mojave
851 PM PDT Fri Oct 5 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM PDT SATURDAY...

The National Weather Service in Hanford has issued a Wind
Advisory, which is in effect from 11 AM to 9 PM PDT Saturday.

* WINDS...West to northwest 20 to 30 mph with gusts to 50 mph.
  Locally stronger gusts are possible near and below the passes 
  and canyons. The strongest gusts are expected in the afternoon 
  into the early evening hours.

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles. Highways affected include 14, 58, 
  178, and 395. Strong cross winds are possible at times. Reduced 
  visibility due to blowing dust and sand is also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 45 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

BSO
4 follow-up statements
445 
WWUS76 KHNX 061829
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1129 AM PDT Sat Oct 6 2018

CAZ095-098-099-070230-
/O.CON.KHNX.WI.Y.0018.000000T0000Z-181007T0400Z/
Kern County Mountains-Indian Wells Valley-
Southeastern Kern County Desert-
Including the cities of Tehachapi, Lake Isabella, Ridgecrest, 
Rosamond, California City, Edwards AFB, and Mojave
1129 AM PDT Sat Oct 6 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...West 20 to 30 mph with gusts up to 50 mph below the
  passes.   

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible along with areas of
  blowing dust in the desert. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 45 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
996 
WWUS76 KHNX 061839 AAA
NPWHNX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Hanford CA
1139 AM PDT Sat Oct 6 2018

CAZ095-098-099-070245-
/O.CON.KHNX.WI.Y.0018.000000T0000Z-181007T0400Z/
Kern County Mountains-Indian Wells Valley-
Southeastern Kern County Desert-
Including the cities of Tehachapi, Lake Isabella, Ridgecrest, 
Rosamond, California City, Edwards AFB, and Mojave
1139 AM PDT Sat Oct 6 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...West 20 to 30 mph with gusts up to 50 mph below the 
  passes.

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles. Highways affected include 14, 58, 
  178, and 395. Strong cross winds are possible at times. Reduced 
  visibility due to blowing dust and sand is also possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 45 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
245 
WWUS76 KHNX 070216
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
716 PM PDT Sat Oct 6 2018

CAZ095-098-099-070400-
/O.CON.KHNX.WI.Y.0018.000000T0000Z-181007T0400Z/
Kern County Mountains-Indian Wells Valley-
Southeastern Kern County Desert-
Including the cities of Tehachapi, Lake Isabella, Ridgecrest, 
Rosamond, California City, Edwards AFB, and Mojave
716 PM PDT Sat Oct 6 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...West 20 to 30 mph with gusts up to 50 mph below the 
  passes.

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. Highways affected include 14, 58, 
  178, and 395. Strong cross winds are possible at times. 
  Reduced visibility due to blowing dust and sand is also 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 45 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

CB
527 
WWUS76 KHNX 070358
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
858 PM PDT Sat Oct 6 2018

CAZ095-098-099-070500-
/O.EXP.KHNX.WI.Y.0018.000000T0000Z-181007T0400Z/
Kern County Mountains-Indian Wells Valley-
Southeastern Kern County Desert-
Including the cities of Tehachapi, Lake Isabella, Ridgecrest, 
Rosamond, California City, Edwards AFB, and Mojave
858 PM PDT Sat Oct 6 2018

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

Winds are decreasing across the region and the advisory will be
allowed to expire. 

$$

CB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this wind advisory went out at Oct 5, 2:00 PM PDT, 6 hours 51 minutes earlier.

Area forecast discussion, Oct 5, 2:00 PM PDT, 6 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
200 PM PDT Fri Oct 5 2018

.SYNOPSIS...Temperatures will average slightly cooler than
normal over the district for the next several days. With the
exception of isolated showers near the Sierra crest Saturday
into Saturday evening, dry weather will prevail over the
central California interior through next week. Locally gusty
winds can be expected on the west side of the San Joaquin
Valley and over the high Sierra this weekend.

&&

.DISCUSSION...One look at this afternoon's visible satellite
imagery and you can tell what areas got a good drenching from
our most recent storm system. Low clouds formed in those ground
soaked areas last night and have since been very slow to dissipate
this afternoon. Those areas include the east side of the San
Joaquin Valley mostly in Tulare County and the adjacent foothills.
A prevailing northwesterly flow aloft is also keeping clouds
banked up along the valley facing slopes of the Tehachapi
mountains and the west facing slopes of the Sierra this afternoon.
These are regions of our CWA that will continue to have low cloud
issues into Saturday morning under the northwest flow aloft.

In the broader picture, an upper level trough of low pressure
resides over the Great Basin while a ridge of high pressure
aloft is centered over the Eastern Pacific. During the next
48 hours, the Eastern Pacific ridge will amplify. Energy diving
down the east side of this ridge will cause further deepening
of the upper level trough over the Great Basin and force the
upper level low to gravitate into northern Arizona by Sunday.
A cold front that slides down the western side of the upper
level trough Saturday could produce some showers near the Sierra
crest. This "back door" cold front will move southward through
the Kern county desert Saturday night and bring a distinct wind
shift from west to north in its wake. Sunday will certainly be a
cooler day in the desert compared to Saturday.

Additionally, the 300 mb jet on the western flank of the Great
Basin low will move directly over northern and central California
this weekend. In turn, this will support gusty northerly winds
the next couple of afternoons in Merced county and over the
western third of the San Joaquin Valley. These are regions that
did not get much precip from our most recent storm, so the wind
could kick up a little dust in some west side locations the next
two afternoons.

As the EPAC ridge builds toward Western Canada this weekend, the
upper level trough over the Great Basin will become more
positively tilted and winds aloft will shift to a northeasterly
direction. From Sunday evening into early Monday morning, exposed
ridges over the Sierra could experience locally strong and gusty
Mono-like winds. A recent ground soaking in this region combined
with locally gusty winds could potentially down some dead trees in
this time frame. While there is low confidence that this will
occur, it is something we'll need to monitor. It's all going to
depend on the exact orientation of the upper level jet and the
associated trough over the Great Basin later this weekend.

Otherwise, a drier and slightly cooler than normal air mass will
empty into the central California interior this weekend. Little
change in the overall pattern is foreseen next week as yet another
upper level low drops southward out of Western Canada early in
the week, maintains general troughiness over the Great Basin
through at least the middle of next week and keeps the Golden
State locked under a dry northerly flow aloft. Temperatures will
fluctuate little from day to day in this pattern and will
generally run slightly cooler than normal. Highs in the San
Joaquin Valley will be within a few degrees of 80 each day while
nightly low temperatures range from the upper 40s to the upper
50s.

As an afterthought, "Sergio" will be a tropical cyclone we'll be
watching with interest next week. The models currently forecast
Sergio to cross the Baja peninsula Thursday with the bulk of its
moisture targeting Arizona and New Mexico. An upper level trough
over northern California at that time could theoretically bring
some mid and high level cloudiness from Sergio this far north by
day 7, but for now we're ruling it out.

.AVIATION...
MVFR ceilings expected along the north facing slopes of the
Tehachapi Mountains and the west facing slopes of the Sierra Nevada
Mountains, with local IFR ceilings and mountain obscurations through
mid-day. VFR conditions will prevail in these regions later this
afternoon and into tonight. Elsewhere, VFR conditions will prevail
through at least the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
NONE.
&&

public...Durfee
avn/fw...Molina
synopsis...Durfee

weather.gov/hanford

In the hours before

Local storm report, Oct 5, 3:31 PM PDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
331 PM PDT FRI OCT 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     DEBRIS FLOW      4 ENE SPRINGVILLE       36.15N 118.75W
10/03/2018                   TULARE             CA   DEPT OF HIGHWAYS

            NWS OFFICIAL OBSERVED MUD ON ROADWAY FROM
            DEBRIS FLOW ALONG A STRETCH FROM 0.5 E OF
            SPRINGVILLE TO ABOUT 4 ENE SPRINGVILLE.

&&

CM

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.